Despite Black Box Warning, Droperidol Deemed Safe as Emergency Sedative

The serious adverse effects that garnered a black box warning for a once-common sedative are actually rare.

The serious adverse effects that garnered a black box warning for a once-common sedative are actually rare or nonexistent, according to study results supporting droperidol’s safety.

In 2001, the FDA issued droperidol a black box warning in light of reports of abnormal QT and torsades des pointes. Following this action, droperidol use markedly declined worldwide.

However, a recent study published in the Annals of Emergency Medicine revisited the sedating antipsychotic agent’s use in violent and aggressive patients in emergency departments (EDs) and found no evidence of increased risk for the heart rhythm disorders cited by the FDA.

In the study, researchers prospectively observed more than 1000 adult patients sedated with droperidol 10 mg and monitored with an ECG within 2 hours of dose administration across 6 EDs between August 2009 and April 2013.

Among the 1009 patients, only 13 experienced abnormal QT, and 7 of those cases were attributable to other causes. Additionally, there were no cases of torsades de pointes.

“The 2 side effects that led to the black box warning…turned out to be rare and nonexistent, respectively,” noted lead study author Geoff Isbister, MD, in a press release.

Oversedation without complications was observed in 109 patients, though it was mostly seen in those who received benzodiazepines in combination with droperidol, the authors noted.

“The goal in the management of patients with acute behavioral disturbance is to ensure safety for the patient, staff, and other patients in the ED,” Dr. Isbister said. “Although our study supports concerns about using benzodiazepines in conjunction with droperidol, high-dose droperidol on its own seems to be both safe and effective for patients who are potentially dangerous to themselves and others.”